She went down on the doctor.
First nurse to the second
I could have died. She meant “fainted” or “passed out”, but the one nurse said to the other that I “went down on the doctor”.
Now just in case you’re not familiar with it, the phrase also happens to be slang for giving oral sex. I assure you, that was not involved!
From the beginning…
Having found nothing, I get referred to yet one more doctor, just to make absolutely sure everything is okay.
Usual questions and reviewing of all the lab work done. Then he takes my blood pressure, and it is normal. He then asks me to stand. After a minute, I began to feel light-headed, and asked if I could sit down. He told me no, that he wanted to see what would happen.
I don’t know what happened next, only what I am told. My heart rate increased, my blood pressure dropped significantly (“to a life threatening level”), I lost consciousness and showed “seizure-like activity”. The doctor quickly got me back into a chair, and elevated my legs. I was unconscious for a few seconds, then was quickly alert once more, albeit a bit confused until I realized what had happened. He then helps me to lie down and checks once more. My blood pressure and heart rate returns to normal levels.
Diagnosis: Postural Orthostatic Tachycardia Syndrome. No, I’d never heard of it either, but it certainly explains several things. As is typical, there is amusement to be found here: the abbreviation is POTS.
Back to the “incident”
The doctor wanted to run some more tests, so he had his nurse escort me to the lab, where she was explaining what had happened to the nurse there, to keep a close eye on me. I can only imagine the look on my face when she used the particular words that she did.
Gone to pot
So, what does it mean? Here is the explanation I was given.
When you sit or stand, gravity causes the blood in your body to sink. The healthy body reacts by causing the blood vessels to constrict, to keep your blood pressure at the healthy level required. Mine doesn’t do that. Instead, my body tries to compensate by causing my heart to beat faster. Usually that does the job, but sometimes it does not.
I’ve previously had dizzy spells on several occasions, and have lost consciousness for a few seconds on two of them. But the time between them was long enough that it seemed more of an annoyance than a severe problem. I had simply learned to recognize the feeling, and sit or lay down before passing out.
The doc confirmed that the medication suspected of increasing my heart rate was indeed making the problem worse, though unfortunately not the cause. The doctor that referred me read the report and said, “No wonder you can’t tolerate exercise.”
As the result of the follow-up tests done, I’m now taking iron (two months now) and B12 supplements (1 month). I haven’t noticed any change as yet.
One thing that was unusual was high cortisol levels. My adrenals were checked for tumors as the cause, but they appear healthy. I just did a look-up and came across Cushing’s Disease (pituitary tumor), so I think I will ask about that at my next visit.
Thursday, November 8th, 2007 · 6:40am